Alert archive / Colorado / Red Flag Warnings in 2012
Red Flag Warning 36, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Oct 5, 2012, 3:31 AM MDT for 8 counties in Colorado; Duchesne County, Utah. It took effect at Oct 5, 2012, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2012, 3:31 AM MDT (09:31 UTC)
- In effect from
- Oct 5, 2012, 12:00 PM MDT
- Expired
- Oct 5, 2012, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Garfield County, CO, Gunnison County, CO, Hinsdale County, CO, Mesa County, CO, Montrose County, CO, Ouray County, CO, San Miguel County, CO, Duchesne County, UT
The radar
The Grand Junction radar (KGJX), 34 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
791
WWUS85 KGJT 050931
RFWGJT
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 AM MDT FRI OCT 5 2012
UTZ482-052145-
/O.NEW.KGJT.FW.W.0036.121005T1800Z-121006T0200Z/
WESTERN UINTA BASIN-
331 AM MDT FRI OCT 5 2012
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE
WEATHER ZONE 482...
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...
WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING.
* AFFECTED AREA...
IN UTAH...FIRE WEATHER ZONE 482 WESTERN UINTA BASIN.
* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS TO 30 MPH.
* RELATIVE HUMIDITY...13 TO 18 PERCENT.
* IMPACTS...LOW HUMIDITIES AND STRONG WINDS WILL CREATE EXTREME FIRE
BEHAVIOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.
&&
$$
FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)2 follow-up statements
907 WWUS85 KGJT 051807 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1207 PM MDT FRI OCT 5 2012 COZ203-290-292-293-060200- /O.EXA.KGJT.FW.W.0036.000000T0000Z-121006T0200Z/ GRAND JUNCTION FORECAST AREA-PARADOX VALLEY FORECAST AREA- NORTH FORK FORECAST AREA-GUNNISON BASIN FORECAST AREA- 1207 PM MDT FRI OCT 5 2012 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR COLORADO FIRE WEATHER ZONES 203...290...292 AND 293... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. * AFFECTED AREA...IN COLORADO... FIRE WEATHER ZONE 203 GRAND JUNCTION FORECAST AREA MAINLY BELOW 9000 FT. FIRE WEATHER ZONE 290 PARADOX VALLEY FORECAST AREA. FIRE WEATHER ZONE 292 NORTH FORK FORECAST AREA. FIRE WEATHER ZONE 293 GUNNISON BASIN FORECAST AREA. * WINDS...WEST 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH. * RELATIVE HUMIDITY...10 TO 15 PERCENT. * IMPACTS...LOW HUMIDITIES AND STRONG WINDS WILL CREATE EXTREME FIRE BEHAVIOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ UTZ482-060200- /O.CON.KGJT.FW.W.0036.000000T0000Z-121006T0200Z/ WESTERN UINTA BASIN- 1207 PM MDT FRI OCT 5 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 482... * AFFECTED AREA...IN UTAH...FIRE WEATHER ZONE 482 WESTERN UINTA BASIN. * WINDS...WEST 15 TO 25 MPH WITH GUSTS AROUND 30 MPH. * RELATIVE HUMIDITY...11 TO 15 PERCENT. * IMPACTS...LOW HUMIDITIES AND STRONG WINDS WILL CREATE EXTREME FIRE BEHAVIOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
485 WWUS85 KGJT 060201 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 801 PM MDT FRI OCT 5 2012 COZ203-290-292-293-UTZ482-060315- /O.EXP.KGJT.FW.W.0036.000000T0000Z-121006T0200Z/ GRAND JUNCTION FORECAST AREA-PARADOX VALLEY FORECAST AREA- NORTH FORK FORECAST AREA-GUNNISON BASIN FORECAST AREA- WESTERN UINTA BASIN- 801 PM MDT FRI OCT 5 2012 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS...LOW HUMIDITY... AND DRY FUELS FOR FIRE WEATHER ZONES 203...290...292...293 AND 482... WINDS HAVE DECREASED WHILE FALLING TEMPERATURES HAVE ALLOWED RELATIVE HUMIDITY TO INCREASE ABOVE CRITICAL FIRE WEATHER LEVELS. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Oct 5, 2:55 AM MDT, 36 minutes earlier.
Area forecast discussion, Oct 5, 2:55 AM MDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 255 AM MDT FRI OCT 5 2012 .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 253 AM MDT FRI OCT 5 2012 CLOUDS...SHOWERS...AND EVEN STORMS ARE WINDING DOWN AT THIS EARLY HOUR AS NOCTURNAL CONVECTION FORMED OVERNIGHT. THIS PRECIP IS ALL IN RESPONSE TO JET STREAM OVERHEAD AND A RATHER WEAK IMPULSE THAT PROVIDED JUST ENOUGH LIFT FOR STORM AND SHOWER FORMATION. SATELLITE IMAGERY SHOWS A CLEARING LINE ALONG THE UT/CO BORDER THAT WILL CONTINUE TO MOVE EASTWARD CAUSING CLEARING CONDITIONS. BY MORNING SOME MID- HIGH LEVEL CLOUDS MAY PERSIST OVER UNCOMPAGHRE PLATEAU AND CENTRAL/NORTHERN MOUNTAINS THOUGH NO PRECIPITATION EXPECTED. WHILE GFS/NAM12 KEEP JET STREAM OVERHEAD TODAY...WITH MORE ENERGY DROPPING DOWN FROM THE NORTH...BOTH MODELS FAVOR PRECIPITATION OVER THE FRONT RANGE AND HAVE CONTINUALLY DONE SO OVER THE LAST THREE DAYS. EVEN THOUGH MODELS DID FAIRLY POORLY WITH OVERNIGHT CONVECTION...CONFIDENCE REMAINS HIGH IN PRECIP SOLN FOR TODAY. AS SUCH...TOOK OUT ANY MENTION OF PRECIP FROM 12Z ONWARDS. EXPECT MID-HIGH LEVEL CLOUDS TODAY WITH AREAS N OF I-70 BEING FAVORED FOR SAID CLOUDS BEFORE SHIFTING TO THE SOUTH LATER ON TONIGHT. TEMPS...FOR THE MOST PART...WILL BE RIGHT AROUND NORMAL GIVE OR TAKE A FEW DEGREES. ANOTHER SHORTWAVE ROTATING DOWN FROM WESTERN CANADA WILL AGAIN CLIP NORTHWEST CO LATE TONIGHT AND EARLY SATURDAY MORNING. MODELS ALSO SHOW THIS SHORTWAVE DRAWING PACIFIC MOISTURE ACROSS THE GREAT BASIN FOR SOME MID/HIGH LEVEL CLOUDS ACROSS THE SOUTHERN HALF OF OUR FORECAST AREA TONIGHT BEFORE THINNING ON SATURDAY. BOOSTED CLOUD AMOUNTS TONIGHT ACROSS THE SOUTH. THESE CLOUDS SHOULD HELP TEMPER RADIATIONAL COOLING TONIGHT. WHILE AREAS AROUND RIFLE AND EAGLE MAY SEE LOCALIZED LIGHT FREEZES...THE CLOUDS SHOULD PREVENT A WIDESPREAD FREEZE. NW CO WILL BE LESS CLOUDY AND COLDER WITH LOWS AGAIN BELOW FREEZING. THE UINTA BASIN WILL BE CLOSE AND BEARS WATCHING. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY NIGHT) ISSUED AT 253 AM MDT FRI OCT 5 2012 YET ANOTHER SHORTWAVE WILL DIVE DOWN AND BRUSH NW CO LATE SATURDAY NIGHT INTO SUNDAY MORNING. MODELS TRACK THIS DISTURBANCE FARTHER WEST AND WILL BRING ANOTHER PUSH OF COLDER AND DRIER AIR INTO OUR AREA. LESS CLOUDS ARE EXPECTED THOUGH SOME STILL ARE INDICATED ACROSS SE UT/SW CO SAT NIGHT AND SUNDAY. SATURDAY NIGHT BEARS WATCHING FOR A POTENTIAL FREEZE IN THE CENTRAL VALLEYS. THE NAM MOS GUIDANCE CONTINUES TO BE THE COLDEST SAT NIGHT WITH LOWS IN THE TEENS IN THE CRAIG/MEEKER/HAYDEN AREAS...AND FREEZING OR NEAR FREEZING TEMPS ALONG MUCH OF THE I-70 CORRIDOR AND THE DELTA/MONTROSE/GUNNISON AND VERNAL AREAS. LOWER ELEVATIONS IN THE 4 CORNERS MAY SEE POCKETS OF FROST WITH TEMPS 30-35. THE GFS IS NOT QUITE AS COLD ESPECIALLY FOR THE GRAND VALLEY. DRY WEATHER EXPECTED SUNDAY AND SUNDAY NIGHT AS THE DISTURBANCE SWINGS INTO THE PLAINS. DRY CONDITIONS WILL CONTINUE THROUGH TUESDAY AS LOW PRESSURE SLOWLY ENCROACHES ON THE FORECAST AREA. WHILE THE GIST REMAINS THE SAME...THE FINER DETAILS CONTINUE TO CHANGE WITH THIS LOW PRESSURE. MODELS CONTINUE TO STALL IT OUT OVER SRN GREAT BASIN TUESDAY THROUGH THURSDAY THOUGH EXACT LOCATION DOES CHANGE WHICH WILL AFFECT HOW MUCH PRECIP CAN BE EXPECTED. SCHC PRECIP IS A SAFE BET AT THE MOMENT WITH REALIZATION THAT THE FINER DETAILS STILL SOMEWHAT HAZY. IS SAFE TO SAY THAT A PERIOD OF UNSETTLED WX KICKS IN FROM TUESDAY ONWARDS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 253 AM MDT FRI OCT 5 2012 SOME MID TO HIGH LEVEL CLOUDS CONTINUE THIS MORNING BUT CONDITIONS WILL IMPROVE TOWARDS DAYBREAK. NO PRECIP EXPECTED TODAY WITH ONLY SOME MID TO HIGH LEVEL CLOUDS FOR THIS AFTERNOON NORTH OF I-70. VISUAL FLIGHT RULES EXPECTED FOR THE NEXT 24 HOURS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...TGR/JAD LONG TERM...JAD/TGR AVIATION...TGR
Hazardous weather outlook, Oct 4, 6:00 AM MDT, 21 hours 31 minutes before
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
Nearby
Red Flag Warnings in Colorado, 2012Red Flag Warnings in Utah, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.